Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Symplectic actions on compact manifolds

Author: Sol Schwartzman
Journal: Proc. Amer. Math. Soc. 143 (2015), 259-263
MSC (2010): Primary 37Jxx, 37J10
Published electronically: August 25, 2014
MathSciNet review: 3272751
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M^{2n}$ be a compact connected Kähler manifold. We prove two theorems that in this case imply the following:

  1. If we have a symplectic action of a compact connected Lie group $ G$ on $ M^{2n}$ and there exists an orbit under the action of $ G$ that is contained in a subset $ A$ of $ M^{2n}$ whose first Betti number equals zero, then our action is Hamiltonian.
  2. If we have a continuous symplectic flow on $ M^{2n}$ that preserves some invariant metric, then exactly one of the following statements is true:
    1. Our flow is Hamiltonian.
    2. Our flow has a continuous eigenfunction which is not invariant under the flow.

References [Enhancements On Off] (What's this?)

  • [1] J. de Vries, Elements of topological dynamics, Mathematics and its Applications, vol. 257, Kluwer Academic Publishers Group, Dordrecht, 1993. MR 1249063 (94m:54098)
  • [2] D. McDuff and D. Salamon, Introduction to symplectic topology, Oxford Mathematical Monographs, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 1995.MR 1373431 (97b:58062)
  • [3] John C. Oxtoby, Ergodic sets, Bull. Amer. Math. Soc. 58 (1952), 116-136. MR 0047262 (13,850e)
  • [4] Álvaro Pelayo and San Vũ Ngoc, Symplectic theory of completely integrable Hamiltonian systems, Bull. Amer. Math. Soc. (N.S.) 48 (2011), no. 3, 409-455. MR 2801777 (2012i:37097),
  • [5] Sol Schwartzman, Asymptotic cycles, Ann. of Math. (2) 66 (1957), 270-284. MR 0088720 (19,568i)
  • [6] Sol Schwartzman, Higher dimensional asymptotic cycles, Canad. J. Math. 55 (2003), no. 3, 636-648. MR 1980617 (2004d:57036),
  • [7] Sol Schwartzman, Asymptotic Cycles, Scholarpedia. Available online at, 2008.
  • [8] Sol Schwartzman, Asymptotic cycles for actions of Lie groups, Proc. Amer. Math. Soc. 141 (2013), no. 5, 1673-1677. MR 3020854,
  • [9] Sol Schwartzman, A split action associated with a compact transformation group, Proc. Amer. Math. Soc. 83 (1981), no. 4, 817-824. MR 630061 (83c:57017),

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 37Jxx, 37J10

Retrieve articles in all journals with MSC (2010): 37Jxx, 37J10

Additional Information

Sol Schwartzman
Affiliation: Department of Mathematics, University of Rhode Island, Kingston, Rhode Island 02881

Received by editor(s): November 13, 2012
Received by editor(s) in revised form: March 26, 2013
Published electronically: August 25, 2014
Dedicated: Dedicated to the Memory of Lew Pakula
Communicated by: Yingfei Yi
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society